Needlestick trauma

  1. 0
    Had a nurse attempt to place an Iv in the patients right anticubital and missed. Went to the left and the patient started having welts, redness and inflammation on the opposite arm. Patient took Benadryl and the redness went away but the swelling continued. The md was baffled because if it was an infusion reaction, why the opposite arm? Thought maybe the vein was punctured. Any insight would be helpful to the mystery!
  2. 3 Comments so far...

  3. 0
    Quote from kellycinalli
    Had a nurse attempt to place an Iv in the patients right anticubital and missed. Went to the left and the patient started having welts, redness and inflammation on the opposite arm. Patient took Benadryl and the redness went away but the swelling continued. The md was baffled because if it was an infusion reaction, why the opposite arm? Thought maybe the vein was punctured. Any insight would be helpful to the mystery!
    any insight would be helpful
  4. 0
    Puncturing the vein would not cause allergic type symptoms, and just because an IV med is infusing in one arm, it does not mean a reaction is only limited to that arm. I had a CT scan with IV contrast and developed hives on my face, nowhere else... and the IV was not in my face obviously lol. Other than that, perhaps it was a delayed latex allergy if your tourniquets are latex, and the benadryl prevented symptoms from appearing on the second arm? My first answer is the more likely scenario.
  5. 0
    Thank u very much. This kind of drug,enzyme replacement therapy, causes reaction at the infused site but not known as the opposite site. And your answer sounds sufficient. Have a great day!😊


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top